I have been on methimazole for 18 months and was first put on it because i had a low tsh but mormal t3 t4, I tried getting off it a couple of months ago but felt shakey, heart racing couldnt sleep so i started taking it again went to see new endo and she told me i need to get off the medication because of serious side effects so she is weaning me off the medication I only take 10 mg down to 7.5mg and I feel off balance and I was wondering if it is because of the change in medicaton dosage? I thought i had postpartum hyperthyroidism but was really never told what I was. My lab results have been normal the whole time I have taken the medication but latley have had alot of anxiey attacks and didnt know if this was due to me weaning off the medication, Or could it be all in my head? Thanks
GravesGirl's comments are appreciated, but these situations are never as straight-forward as it seems and most people do fine with RAI -- they just don't take the time to write in about it -- but we have had a few on medhelp who are very happy they had RAI.
That being said, many hyper patients don't need RAI and I usually try to regulate first with anti-thyroid drugs like methimazole. Would recheck levels and titrate/adjust the methimazole to keep TSH normal. If you have been on methimazole for 18 months and still trend hyper this is certainly not post-partum thyroiditis which improves on its own within 3 months. This is likely Graves brought out after pregnancy.
maybe you should have your free t4 and free t3 tested again. You sound hyper and need the meds. Don't let any doctor talk you into RAI. I haven't heard anyone on these various boards that feel right for years after this. I've never read a post that said"I'm so glad I chose RAI"..never! Anti-thyroid meds are fine as long as your liver is checked from time to time, you're not on a high dose.They calm the thyroid down and lower the antibodies, which is what the disease is all about. Post partum can bring out hyper. Don't be pushed into a radical thing like destroying your thyroid,once it's gone you STILLhave antibodies, which can excaserbate Graves eye disease. The thyroid is the victim, not the cause.
I certainly can't comment to anyone at this point of my RAI since I have just had it done today. Being that I am 51 years old and the thought of going into what is called "thyroid storm" which I thought was relatively rare ,scared me more than the RAI. I was in the hospital waiting room when a young girl of about 25ish came in to have an RAI treatment.Being the nosy person I am, I asked her what made her come to that decision and she said she had been on ATD for about 3 years and she could tell that her symptoms were coming back. She told me she went into a thyroid storm and it frightened her half to death and she did not want to go through that again--hence her decision. I think I can handle taking a pill for the rest of my life,and here's hoping that the procedure works for me. I hope it did for her too. I think of it this way. If people have cancer, they usually have that organ removed or take chemo treatments. If they are diabetic they take insulin--which by the way, a good friend of mine is both. She's hypo and diabetic. Good luck with any decision you make.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.